Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 28, NWS Elko, NV

July 9, 2015White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 9, 2015, 2:19 PM PDT for White Pine County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 2:19 PM PDT (21:19 UTC)
Expired
Jul 9, 2015, 3:00 PM PDT
In force
41 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County White Pine County, NV

The radar

The Elko radar (KLRX), 211 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS55 KLKN 092119
SVRLKN
NVC033-092200-
/O.NEW.KLKN.SV.W.0028.150709T2119Z-150709T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
219 PM PDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WHITE PINE COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 300 PM PDT

* AT 218 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR MCGILL...AND MOVING NORTH AT 45 MPH. PENNY 
  SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  MCGILL AND CHERRY CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3933 11472 3933 11493 4001 11505 4001 11465
TIME...MOT...LOC 2118Z 166DEG 38KT 3955 11479 

$$

RLC
2 follow-up statements
719 
WWUS55 KLKN 092138
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
238 PM PDT THU JUL 9 2015

NVC033-092200-
/O.CON.KLKN.SV.W.0028.000000T0000Z-150709T2200Z/
WHITE PINE NV-
238 PM PDT THU JUL 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR NORTH CENTRAL WHITE PINE COUNTY...

AT 236 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF SCHELLBOURNE...MOVING NORTH AT 45 MPH. 
PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. A 64 MPH WIND 
GUST WAS REPORTED AT THE ELY AIRPORT.

LOCATIONS IMPACTED INCLUDE... MCGILL AND CHERRY CREEK AND US HIGHWAY 
93 NEAR MCGILL AND CHERRY CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3933 11472 3933 11493 4001 11505 4001 11465
TIME...MOT...LOC 2136Z 166DEG 38KT 3971 11484 

$$

RLC
813 
WWUS55 KLKN 092151
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
251 PM PDT THU JUL 9 2015

NVC033-092200-
/O.EXP.KLKN.SV.W.0028.000000T0000Z-150709T2200Z/
WHITE PINE NV-
251 PM PDT THU JUL 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WHITE PINE
COUNTY WILL EXPIRE AT 300 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3933 11472 3933 11493 4001 11505 4001 11465
TIME...MOT...LOC 2148Z 166DEG 38KT 3971 11484 

$$

RLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:07 PM PDT, 12 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
207 PM PDT THU JUL 9 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH IN
COVERAGE THIS EVENING...BEFORE REDEVELOPING ALONG AND NORTH OF
INTERSTATE 80 FRIDAY AFTERNOON. AFTERNOON TEMPERATURES WILL REMAIN
MILD ON FRIDAY...AND WELL BELOW NORMAL. THUNDERSTORM COVERAGE WILL
DECREASE ACROSS NORTHERN NEVADA ON SATURDAY. DRY AND WARMER
WEATHER...MUCH MORE TYPICAL OF JULY...WILL RETURN EARLY NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

ODD PATTERN FOR JULY CONTINUES THIS AFTERNOON, WITH HIGHLY UNUSUAL
572 DM CLOSED LOW SPINNING SW OF TONOPAH. NUMEROUS THUNDERSTORMS
DEVELOPING ACROSS NEVADA YET AGAIN THIS AFTERNOON. THE CONVECTIVE
ENVIRONMENT HAS CHANGED SINCE YESTERDAY. MOISTURE QUALITY HAS
DEGRADED FROM YESTERDAY'S LEVELS, AND STORM MOTION HAS INCREASED
SUBSTANTIALLY AS UPPER LOW APPROACHES, AS SUCH THE FLOODING THREAT
IS MUCH REDUCED FROM WHAT WAS OBSERVED ON WEDNESDAY. INSTEAD,
THE THREAT SHIFTS TO OUTFLOW WINDS TO 60 MPH, DRY LIGHTNING
STRIKES, ALONG WITH SOME HAIL FROM THE STRONGEST CONVECTION.
WHILE MOISTURE HAS DECREASED, SYNOPTIC LIFT AND SHEAR HAVE
INCREASED, AS SUCH SOME STORMS WILL APPROACH/EXCEED SEVERE LIMITS
THROUGH ABOUT SUNSET. CONVECTION WILL ONCE AGAIN DIMINISH QUICKLY
AFTER SUNSET, WITH A FEW NOCTURNAL SHOWERS HANGING AROUND.

TEMPERATURES TONIGHT...LOWS IN THE 50S ACROSS NORTHERN NEVADA, IN
THE 40S ACROSS CENTRAL NEVADA.

FRIDAY...UPPER LOW IN CALIFORNIA IN THE MORNING DEGENERATES INTO A
WEAKER BROAD TROUGH ACROSS THE GREAT BASIN. INSTABILITY WILL BE
SUFFICIENT FOR ANOTHER ROUND OF SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS NORTHERN NEVADA, MOST NUMEROUS ALONG AND
NORTH OF I-80. WITH THE TROUGH ALOFT, MID-LEVEL TEMPS COOL SEVERAL
DEGREES, AND THESE COOLER TEMPERATURES WILL ENCOURAGE SMALL HAIL
PRODUCTION FROM STORMS FRIDAY AFTERNOON. CONVECTIVE COVERAGE MUCH
LESS ACROSS CENTRAL NEVADA, WHERE MOISTURE QUALITY IS MUCH POORER.

FRIDAY TEMPERATURES...UNSEASONABLY MILD, WITH CLOUDS AND REDUCED
THICKNESSES HOLDING MOST VALLEYS IN THE 70S...ABOUT 10 DEGREES
BELOW MID JULY NORMALS.

SATURDAY...UPPER TROUGH WEAKENS AND RETREATS BACK TO THE PAC NW.
ENOUGH INSTABILITY REMAINS FOR A REDUCED COVERAGE OF SCATTERED
THUNDERSTORMS ACROSS N/NW NEVADA. DRY ACROSS CENTRAL/EASTERN
NEVADA.

SATURDAY TEMPERATURES...SLIGHT WARMING OF 2-4 DEGREES OVER
FRIDAY'S READINGS, STILL COMFY AND WAY BELOW NORMAL.  TURNER

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...GENERALLY DRY WITH
NEAR NORMAL TEMPERATURES WILL CHARACTERIZE THE LONG TERM PERIOD.

WEAK UPPER TROUGH ALONG THE PACIFIC NORTHWEST COAST WILL PUT
NORTHERN AND CENTRAL NV UNDER A MOSTLY DRY SOUTHWEST FLOW. THE ONLY
EXCEPTION WILL BE FAR NORTHERN NV WHERE JUST ENOUGH MOISTURE AND
INSTABILITY FROM UPPER TROUGH MIGHT BE ENOUGH TO GENERATE A FEW
THUNDERSTORMS.

FOUR CORNERS HIGH WILL FLEX ITS MUSCLES ENOUGH BY THURSDAY TO SEND
SOME MONSOON MOISTURE INTO EASTERN WHITE PINE COUNTY FOR A FEW
THUNDERSTORMS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION
THROUGH MAINLY 03Z. BRIEF MVFR CONDITIONS POSSIBLE UNDER THE HEAVIER
SHOWERS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL REDEVELOP
ACROSS NORTHERN NEVADA FRIDAY AFTERNOON, WITH DIMINISHED COVERAGE
ACROSS THE SAME AREAS ON SATURDAY. LIGHTNING WILL BE FREQUENT
ACROSS NORTHERN FWZ ONCE AGAIN ON FRIDAY, WITH SMALL FIRE
IGNITIONS LIKELY. THE RISK OF FIRE SPREAD REMAINS LOW ACROSS THESE
NORTHERN FWZ. DRY SW FLOW WILL BRING WEATHER MUCH MORE TYPICAL OF
JULY EARLY NEXT WEEK, WITH MOST FWZ DRY AND A FEW DEGREES WARMER
EACH DAY.  TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/91/91/99

In the hours before

Local storm report, Jul 9, 8:54 AM PDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
854 AM PDT THU JUL 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     27 ENE EUREKA AIRPORT   39.73N 115.52W
07/08/2015  M58 MPH          WHITE PINE         NV   MESONET

            MESONET STATION ALLIGATOR RIDGE RAWS /ALLN2/

&&

CEC
Special weather statement, Jul 9, 11:19 AM PDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1119 AM PDT THU JUL 9 2015

NVZ037-040-091900-
NORTHWESTERN NYE COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1119 AM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE AND SOUTHWESTERN
LANDER COUNTIES UNTIL NOON PDT...

AT 1118 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF KINGSTON...MOVING NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH ARE LIKELY WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RAILROAD PASS.
STATE HIGHWAY 722 SOUTHWEST OF AUSTIN...

LAT...LON 3917 11729 3911 11751 3928 11772 3940 11739
TIME...MOT...LOC 1818Z 160DEG 34KT 3921 11744

TURNER
Special weather statement, Jul 9, 12:54 PM PDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1254 PM PDT THU JUL 9 2015

NVZ034-038-039-092045-
SOUTHWEST ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
1254 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 145 PM
PDT...

AT 1253 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF RUBY VALLEY...MOVING NORTHWEST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH ARE LIKELY WITH THIS
STORM. FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR ON
THE RUBY MOUNTAINS.

LOCATIONS IMPACTED INCLUDE...
LAMOILLE...RUBY VALLEY...SPRING CREEK AND SECRET PASS.

LAT...LON 4061 11504 4055 11527 4076 11551 4086 11506
TIME...MOT...LOC 1953Z 160DEG 42KT 4066 11519

TURNER
Special weather statement, Jul 9, 1:26 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
126 PM PDT THU JUL 9 2015

NVZ031-036-038-092130-
SOUTHWEST ELKO COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
NORTHERN ELKO COUNTY NV-
126 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EUREKA AND CENTRAL
ELKO COUNTIES UNTIL 230 PM PDT...

AT 126 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CARLIN...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARLIN AND SOUTH AREA MINE.

THIS INCLUDES MILE MARKER 286 CARLIN CANYON.

LAT...LON 4057 11601 4062 11620 4111 11634 4108 11599
TIME...MOT...LOC 2026Z 173DEG 25KT 4070 11610

RLC
Special weather statement, Jul 9, 1:32 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
132 PM PDT THU JUL 9 2015

NVZ031-038-092130-
SOUTHWEST ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-
132 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 230 PM
PDT...

AT 132 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELKO...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKO...RYNDON...SPRING CREEK AND LAMOILLE SUMMIT.

THIS INCLUDES MILE MARKER 312 OSINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4078 11557 4075 11576 4112 11594 4119 11564
TIME...MOT...LOC 2032Z 166DEG 19KT 4085 11570

RLC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:19 AM PDTSpecial Weather StatementLKN41 min
Jul 9, 12:54 PM PDTSpecial Weather StatementLKNElko51 min
Jul 9, 1:01 PM PDTSevere Thunderstorm WarningLKNLander44 min
Jul 9, 1:26 PM PDTSpecial Weather StatementLKN64 min
Jul 9, 1:32 PM PDTSpecial Weather StatementLKNElko58 min
Jul 9, 1:36 PM PDTSevere Thunderstorm WarningLKNElko39 min
Jul 9, 1:51 PM PDTSevere Thunderstorm WarningLKNLander39 min
Jul 9, 1:56 PM PDTSevere Thunderstorm WarningLKNElko49 min
Jul 9, 2:36 PM PDTSpecial Weather StatementLKN39 min
Jul 9, 2:56 PM PDTSpecial Weather StatementLKN49 min
Jul 9, 3:19 PM PDTSpecial Weather StatementLKN41 min
Jul 9, 3:21 PM PDTSpecial Weather StatementLKN54 min
Jul 9, 3:27 PM PDTSpecial Weather StatementLKNElko48 min
Jul 9, 3:31 PM PDTSpecial Weather StatementLKN44 min
Jul 9, 3:36 PM PDTSpecial Weather StatementLKN39 min
Jul 9, 3:45 PM PDTSpecial Weather StatementLKN45 min
Jul 9, 3:56 PM PDTSpecial Weather StatementLKNElko49 min
Jul 9, 4:10 PM PDTSpecial Weather StatementLKN50 min
Jul 9, 4:18 PM PDTSevere Thunderstorm WarningLKNElko, Eureka, Humboldt, Lander26 min
Jul 9, 4:26 PM PDTSpecial Weather StatementLKNElko49 min
Jul 9, 4:45 PM PDTSpecial Weather StatementLKNWhite Pine45 min
Jul 9, 4:59 PM PDTSpecial Weather StatementLKNHumboldt46 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.